Without treatment, a pulmonary embolism can be fatal in 1 out of 3 people! As such, a pulmonary embolism is an urgent medical condition that requires prompt diagnosis and treatment. And since a deep vein thrombosis can cause a pulmonary embolism, it is also a medical emergency. The good news is that with the right treatment at the right time, the chances of survival are much higher!
Most hospitals have systems in place to quickly assess cases of pulmonary embolism and deep vein thrombosis, which should speed up your visit.
If you are taking blood thinners, the main risk is that they can provoke serious bleeding. However, anticoagulants prevent many more problems than they cause!
Bleeding caused by blood thinners can occur in different parts of the body:
The most dangerous type of bleeding is intracranial (inside the head). If you have a headache, especially after heavy exertion or if the pain is worse than usual, go to the emergency room. If you are taking an anticoagulant and you experience symptoms such as weakness, a persistent abnormal sensation or loss of consciousness, you should immediately go to the emergency room.
Bleeding in the intestine or stomach can cause several symptoms. Red or black blood in the stool can be a sign of intestinal bleeding. If this happens to you, see a healthcare professional quickly. If these symptoms occur along with dizziness, loss of consciousness, chest pain, shortness of breath or any other worrisome symptoms, go to the emergency room!
If you are bleeding from your nose or from a wound on your skin, the first step is to apply strong pressure to the site of the bleeding. If the bleeding persists after several minutes of compression, consult a healthcare professional or go to the emergency room.
If, at any time, you have concerns or questions about a symptom or situation, don’t hesitate to consult a healthcare professional!